10.6 Management of adverse effects in patients on second-line regimens


Treating rapidly and aggressively adverse reactions is an important means to increase tolerance and is critical to improve outcomes.

All patients should be informed that they are likely to experience adverse effects. Adverse effects appear most commonly at the start of therapy, especially during the first few weeks of treatment where the patient can feel quite lousy – with nausea and vomiting being the most common adverse effect. Patients should be informed that many of the common minor adverse effects will improve with time and medical treatment.

Patients are monitored for general toxicities and drug-specific toxicity at every DOT encounter. They should be educated that if serious adverse effects appear (e.g. hearing loss, dizziness, ringing in the ears, jaundice, edema, decreased urine output, skin rash or burning in the legs), they must inform the health care worker immediately.

It is often difficult to ascertain whether a given adverse effect is due to a single drug or is the result of several drugs given simultaneously. If after management of adverse effects the patient remains intolerably symptomatic, a dose reduction or elimination of one of the drugs may be necessary. Permanent dose reduction or definitive elimination of a drug should be considered only after all other possibilities have been exhausted i.e., in cases of significant organ dysfunction or intractable intolerance. Ideally, any drug eliminated from a treatment regimen should be replaced with an equally effective drug, as to not compromise the overall effectiveness of the regimen.

Dose reduction can be done in a systematic manner by starting with the most likely offending drug for one week to see whether the symptoms diminish or disappear. If symptoms persist, the drug is returned to its original dose and the same process repeated for the other drugs, until all potentially responsible drugs have been tested. Systematic dose reduction of multiple drugs simultaneously would be the next option.

Whenever reducing or holding a drug to determine the cause of an adverse effect, tell the patient that this is a test to determine which drug is involved and that the drug dose will be increased back to therapeutic dose in a manner that will be better tolerated. Returning back to therapeutic doses gradually (over one to two weeks) while implementing strategies to decrease a specific adverse effect can often allow the patient to better tolerate it.

Treatment supporters and nurses working with TB programmes should report an adverse event to the physician at the earliest appropriate time. Only the managing physician should do dose changes or eliminate a specific anti-TB drug.

Often, if an adverse effect cannot be completely eliminated, patients may be asked to tolerate symptoms until they subside. Often reassurance and emotional support can result in the avoidance of adding yet another medication to the high burden of medications the patient is already receiving.

For specific management of common adverse effects, see Appendix 10.

Ancillary medicines (anti-emetics, potassium replacement, thyroid hormone, medicines for psychiatric conditions, etc.) should be provided free of charge to the patient.